Traces, high powers and one level density for families of curves over finite fields. (English) Zbl 1451.11128

Summary: The zeta function of a curve \(C\) over a finite field may be expressed in terms of the characteristic polynomial of a unitary matrix \(\Theta_C\). We develop and present a new technique to compute the expected value of \(\mathrm{tr}(\Theta_C^n)\) for various moduli spaces of curves of genus \(g\) over a fixed finite field in the limit as \(g\) is large, generalising and extending the work of Z. Rudnick [Acta Arith. 143, No. 1, 81–99 (2010; Zbl 1260.11057)] and I. J. Chinis [Res. Number Theory 2, Paper No. 13, 18 p. (2016; Zbl 1411.11058)]. This is achieved by using function field zeta functions, explicit formulae, and the densities of prime polynomials with prescribed ramification types at certain places as given in [A. Bucur et al., Int. Math. Res. Not. 2016, No. 14, 4297–4340 (2016; Zbl 1404.11088)] and [Y. Zhao, “On sieve methods for varieties over finite fields”, Preprint]. We extend [Bucur et al., loc. cit.] by describing explicit dependence on the place and give an explicit proof of the Lindelöf bound for function field Dirichlet \(L\)-functions \(L(1/2+it,\chi)\). As applications, we compute the one-level density for hyperelliptic curves, cyclic \(\ell\)-covers, and cubic non-Galois covers.


11R59 Zeta functions and \(L\)-functions of function fields
11G20 Curves over finite and local fields
Full Text: DOI arXiv


[1] Altuğ, S. A. and Tsimerman, J.Metaplectic Ramanujan conjecture over function fields with applications to quadratic forms. Int. Math. Res. Not. IMRN13 (2014), 3465-3558. · Zbl 1296.11045
[2] Bucur, A., David, C., Feigon, B., Kaplan, N., Lalín, M., Ozman, E. and Wood, M.The distribution of 𝔽_{q}-points on cyclic ℓ-covers of genus g. Int. Math. Res. Not. IMRN14: (2016), 4297-4340. doi:10.1093/imrn/rnv279 · Zbl 1404.11088
[3] Bui, H. M. and Florea, A. Zeros of quadratic Dirichlet L-functions in the hyperelliptic ensemble. Preprint (2016). arXiv:1605.07092. · Zbl 1446.11154
[4] Brock, B. W. and Granville, A.More points than expected on curves over finite field extensions. Finite Fields Appl.7(1): (2001), 70-91. Dedicated to Professor Chao Ko on the occasion of his 90th birthday. doi:10.1006/ffta.2000.0308 · Zbl 1023.11029
[5] Carneiro, E. and Chandee, V.Bounding ζ(s) in the critical strip. J. Number Theory131(3) (2011), 363-384. doi:10.1016/j.jnt.2010.08.002 · Zbl 1231.11097
[6] Chinis, I. J.Traces of high powers of the Frobenius class in the moduli space of hyperelliptic curves. Res. Number Theory2:Art. 13, 18 (2016). doi:10.1007/s40993-016-0043-9 · Zbl 1411.11058
[7] Chandee, V. and Soundararajan, K.Bounding \(\vert \zeta(\frac12+it)\vert \) on the Riemann hypothesis. Bull. Lond. Math. Soc.43(2) (2011), 243-250. doi:10.1112/blms/bdq095 · Zbl 1238.11078
[8] Carneiro, E. and Vaaler, J. D.Some extremal functions in Fourier analysis. II. Trans. Amer. Math. Soc.362(11) (2010), 5803-5843. doi:10.1090/S0002-9947-2010-04886-X · Zbl 1207.41013
[9] Diaconis, P. and Shahshahani, M.On the eigenvalues of random matrices. J. Appl. Probab.31A: (1994), 49-62. Studies in applied probability. doi:10.1017/S0021900200106989 · Zbl 0807.15015
[10] Datskovsky, B. and Wright, D. J.Density of discriminants of cubic extensions. J. Reine Angew. Math.386 (1988), 116-138. · Zbl 0632.12007
[11] Florea, A. The fourth moments of quadratic Dirichlet L-functions over function fields. Preprint (2016), arXiv:1609.01262.
[12] Fiorilli, D., Parks, J. and Södergren, A. Low-lying zeros of quadratic Dirichlet L-functions: Lower order terms for extended support. Preprint (2016), arXiv:1601.06833.
[13] Faifman, D. and Rudnick, Z.Statistics of the zeros of zeta functions in families of hyperelliptic curves over a finite field. Compos. Math.146(1) (2010), 81-101. doi:10.1112/S0010437X09004308 · Zbl 1245.14022
[14] Katz, N. M.Frobenius-Schur indicator and the ubiquity of Brock-Granville quadratic excess. Finite Fields Appl.7(1) (2001), 45-69. Dedicated to Professor Chao Ko on the occasion of his 90th birthday. doi:10.1006/ffta.2000.0301 · Zbl 1023.11031
[15] Kurlberg, P. and Rudnick, Z.The fluctuations in the number of points on a hyperelliptic curve over a finite field. J. Number Theory129(3) (2009), 580-587. doi:10.1016/j.jnt.2008.09.004 · Zbl 1221.11141
[16] Katz, N. M. and Sarnak, P.Random matrices, Frobenius eigenvalues, and monodromy. American Mathematical Society Colloquium Publications. vol. 45 American Mathematical Society, Providence, RI, 1999. · Zbl 0958.11004
[17] Rosen, M.Number theory in function fields, Graduate Texts in Mathematics. vol. 210 (Springer-Verlag, New York, 2002). doi:10.1007/978-1-4757-6046-0 · Zbl 1043.11079
[18] Rudnick, Z., Traces of high powers of the Frobenius class in the hyperelliptic ensemble, Acta Arith., 143, 81-99, (2010) · Zbl 1260.11057
[19] Thorne, F. and Xiong, M. Distribution of zeta zeroes for cyclic trigonal curves over a finite field. Preprint (2014).
[20] Yang, A. Distribution problems associated to zeta functions and invariant theory. PhD. Thesis Princeton University (2009).
[21] Zhao, Y. On sieve methods for varieties over finite fields. Preprint.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.